Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 43, NWS Dodge City, KS

May 17, 1997Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 1997, 3:55 PM CDT for Rush County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 3:55 PM CDT (20:55 UTC)
Expired
May 17, 1997, 4:25 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 4:15 PM CDTHail 0.88Loretta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS1 KDDC 172056 RRA
SVRDDC
KSC165-172125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 425 PM CDT
 
* SOME LOCATIONS AFFECTED

OTIS                       BY 405 PM CDT

* AT 353 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF OTIS MOVING EAST AT 15 MPH.

* THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
HALF DOLLARS.

IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

01/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:43 AM CDT, 12 hours 12 minutes earlier.

Area forecast discussion, May 17, 3:43 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 AM CDT SAT MAY 17 1997

MAIN FORECAST CHALLENGES ARE TSTMS CHCS AND TEMPS.  CLOUDS HAVE REALLY
CLEARED OUT BEHIND LAST NIGHT/S CONVECTION.  07Z SFC ANALYSIS SHOWS
WEAK TROF THROUGH XTRM W KS...WITH MID 50 DEW PTS E OF A LINE FROM LBL
TO NEAR GCK TO SLN AREA...THEN BACK SEWD TO NEAR ICT.  SOUTHWEST FLOW
SHOULD ALLOW TEMPS TO WARM NICELY TODAY...WITH CAP BREAKING AROUND 85F
IN W PART OF CWA AND NEAR 89F IN E.  CU SHOULD POP MOST AREAS BY EARLY
AFTN. WARMING GOING ON ALOFT...ESP AT 7H.  LOW-LVL FORCING BOUNDARY IS
LACKING ALSO...THUS CONVECTIVE PCPN CHCS LOW TDA...AS WELL AS LATE DAY.
WL LEAVE MENTION OF TSTMS OUT OF W ZNS 1ST PD.  SLIGHTLY HIGHER CHCS
TNGT AND SUN...ESP IN E ZNS AS SFC LOW CROSSES SEWD ACRS CWA...FOLLOWED
BY A COLD FRONT SUNDAY.  NO SIGNIF DRYING FLOW BEFORE THEN...THUS
CONVECTION LIKELY WITH FROPA AS 50+ DEWPTS HANG ON.  DUE TO STRONG SFC
HEATING...LATE DAY TSTMS MOSTLY LIKELY TIME PD...BUT TIMING OF TROF AND
FROPA WILL ALSO A FACTOR BY PROVIDING NEEDED LIFT.  SO...WILL NOT ADD
TIMING WORDING BEYOND 1ST PD TO MOST ZNS ATTM.

TEMP FCSTS ALSO TRICKY.  CLOSE TO FULL SUN TDA WILL BE AIDED BY WAA
BOTH IN SFC SW FLOW AND MIDLVL W FLOW.  DOWNSLOPE FLOW TO HELP WARM AT
LEAST W HALF OF CWA.  FOR NOW...WENT CLOSE TO SLIGHTLY BELOW FWC
NUMBERS.  FAN HINTS AT A SIGNIF COOLING ON MON.

.DDC...NONE.

DDC 088/059 085/048 070 233
GCK 091/056 087/047 0721 233
EHA 091/060 086/050 070 -22
LBL 090/059 087/050 072 233
HYS 089/058 085/049 069 233
P28 091/061 086/053 070 234

BURKE

In the hours before

Special weather statement, May 17, 11:23 AM CDT, 4 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 AM CDT SAT MAY 17 1997

SYNOPSIS: A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHWEST
KANSAS AND BECOME A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. THE
TROUGH IS EXPECTED TO BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY
LATE THIS AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE...GOOD GROUND
HEATING AND MOISTURE CONVERGENCE A FEW THUNDERSTORMS SOME POSSIBLY
SEVERE MAY DEVELOP. SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
EARLY EVENING FROM ASHLAND TO NEAR DODGE CITY AND WAKEENEY AND EAST.
THE MAIN THREAT WILL BE LARGE HAIL.

KRUSE
Special weather statement, May 17, 11:24 AM CDT, 4 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1123 AM CDT SAT MAY 17 1997

SYNOPSIS: A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHWEST
KANSAS AND BECOME A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT. THE
TROUGH IS EXPECTED TO BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY
LATE THIS AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE...GOOD GROUND
HEATING AND MOISTURE CONVERGENCEz A FEW THUNDERSTORMS SOME POSSIBLY
SEVERE MAY DEVELOP. SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
EARLY EVENING FROM ASHLAND TO NEAR DODGE CITY AND WAKEENEY AND EAST.
THE MAIN THREAT WILL BE LARGE HAIL.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:22 PM CDTSevere Thunderstorm WarningDDCGray33 min
May 16, 7:25 PM CDTSevere Thunderstorm WarningDDCFord50 min
May 16, 7:34 PM CDTSevere Thunderstorm WarningDDCClark, Meade61 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningDDCMeade63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.